Alert archive / Mississippi / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 273, NWS Mobile, AL

November 21, 1997Perry County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Nov 21, 1997, 1:41 PM CST for Perry County, Mississippi. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 21, 1997, 1:41 PM CST (19:41 UTC)
Expired
Nov 21, 1997, 2:45 PM CST
In force
64 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Perry County, MS

The radar

The Mobile radar (KMOB), 90 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 21, 11:15 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1997-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1997-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 211942 RRA
SVRMOB
MSC111-212045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
141 PM CST FRI NOV 21 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  245 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSISSIPPI
 
   ...PERRY COUNTY
 
AT 140 PM...MOBILE DOPPLER WEATHER RADAR SHOWED A SEVERE THUNDERSTORM
TRACKING NORTHEAST INTO NORTHERN PORTIONS OF PERRY COUNTY...MAINLY TO
THE NORTH OF THE DESOTO NATIONAL FOREST. STORM MOVEMENT IS TO THE EAST
NORTHEAST AT 40 MPH.
 
THIS PLACES THE STORM FROM NEW AUGUSTA...BEAUMONT AND RICHTON BY 2 PM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR vTHE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 21, 9:00 AM CST, 4 hours 41 minutes earlier.

Area forecast discussion, Nov 21, 9:00 AM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION...MESOCALE DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
858 AM CST FRI NOV 21 1997

12Z UPR AIR DATA SHOWS WELL DVLPD SRN PLAINS TROF DEEPLY REFLECTED
WITH SERIES OF 100+ KT H3 JET STREAK MAXIMA POISED TO ROUND BASE TDY.
RAOB DATA SHOWS GREATEST INSTABILITY AT LCH WITH MORE STABLE
CONDITIONS TO THE E.  HWVR...SOME SOLAR INSOLATION BEFORE CLDS SPREAD
E SHOULD CONT TO DESTABILIZE THE LOCAL AIRMASS.  RADAR TRENDS SHOW
DVLPMT OF LINE ACRS S CTRL LA IN MORE UNSTABLE AIR AND THIS IS
PROGGED TO CONT E...AFFECTING CWA LATE MORNING AND AFTN. PASSAGE OF
THERMAL MID LVL TROF WILL ENHANCE POTENTIAL FOR THE DVLPMT OF HAIL IN
ANY OF THE STRONGEST STORMS. AS PER SFC AND MSO-ETA...MAIN AXIS OF
INSTABILITY LOOKS TO REMAIN CONFINED ALG COAST THIS AFTN AND BETTER
DYNAMICS N. THUS COASTAL SLGT RISK CONTS FOR AFTN AND WL HANDLE IN
NOWS. 10

In the hours before

Special weather statement, Nov 21, 9:50 AM CST, 3 hours 51 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-220300-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
950 AM CST FRI NOV 21 1997

...THE STORM PREDICTION CENTER HAS PLACED THE NORTHERN GULF COAST
UNDER A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY...

THE PASSAGE OF AN UPPER LEVEL DISTURBANCE...STRONG JET STREAM ENERGY
OVER A MOIST UNSTABLE AIRMASS TODAY...SPELLS THE POTENTIAL FOR A FEW
SEVERE STORMS OVER THE REGION. CLUSTERS OF STORMS ARE FORECAST TO
ORGANIZE INTO A LINE...TRACKING EAST ACROSS THE REGION THROUGH THE
DAY.

ALTHOUGH THE MAIN THREAT LOOKS TO BE HAIL AND HIGH WINDS...ISOLATED
TORNADOES CANNOT BE RULED OUT.

EMA PERSONNEL AND SEVERE STORM SPOTTERS SHOULD REMAIN ALERT FOR
POSSIBLE ACTIVATION TODAY.

GJM
Special weather statement, Nov 21, 9:51 AM CST, 3 hours 50 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-220300-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
950 AM CST FRI NOV 21 1997

...THE STORM PREDICTION CENTER HAS PLACED THE NORTHERN GULF COAST
UNDER A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY...

THE PASSAGE OF AN UPPER LEVEL DISTURBANCE...STRONG JET STREAM ENERGY
OVER A MOIST UNSTABLE AIRMASS TODAY...SPELLS THE POTENTIAL FOR A FEW
SEVERE STORMS OVER THE REGION. CLUSTERS OF STORMS ARE FORECAST TO
ORGANIZE INTO A LINE...TRACKING EAST ACROSS THE REGION THROUGH THE
DAY.

ALTHOUGH THE MAIN THREAT LOOKS TO BE HAIL AND HIGH WINDS...ISOLATED
TORNADOES CANNOT BE RULED OUT.

EMA PERSONNEL AND SEVERE STORM SPOTTERS SHOULD REMAIN ALERT FOR
POSSIBLE ACTIVATION TODAY.

GJM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 3:08 PM CSTTornado WarningMOBStone37 min
Nov 21, 3:51 PM CSTSevere Thunderstorm WarningMOBStone69 min
Nov 21, 4:03 PM CSTSevere Thunderstorm WarningMOBGeorge57 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.